Sharp Interpolation Inequalities on the Sphere: New Methods and Consequences



This paper is devoted to various considerations on a family of sharp interpolation inequalities on the sphere, which in dimension greater than 1 interpolate between Poincaré, logarithmic Sobolev and critical Sobolev (Onofri in dimension two) inequalities. The connection between optimal constants and spectral properties of the Laplace-Beltrami operator on the sphere is emphasized. The authors address a series of related observations and give proofs based on symmetrization and the ultraspherical setting.


Inequality Interpolation Gagliardo-Nirenberg inequality Logarithmic Sobolev inequality Heat equation 

Mathematics Subject Classification

26D10 46E35 58E35 


  1. 1.
    Arnold, A., Bartier, J.P., Dolbeault, J.: Interpolation between logarithmic Sobolev and Poincaré inequalities. Commun. Math. Sci. 5, 971–979 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Arnold, A., Dolbeault, J.: Refined convex Sobolev inequalities. J. Funct. Anal. 225, 337–351 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Arnold, A., Markowich, P., Toscani, G., et al.: On convex Sobolev inequalities and the rate of convergence to equilibrium for Fokker-Planck type equations. Commun. Partial Differ. Equ. 26, 43–100 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Aubin, T.: Problèmes isopérimétriques et espaces de Sobolev. J. Differ. Geom. 11, 573–598 (1976) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Baernstein, A., Taylor, B.A.: Spherical rearrangements, subharmonic functions, and ∗-functions in n-space. Duke Math. J. 43, 245–268 (1976) MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bakry, D.: Une suite d’inégalités remarquables pour les opérateurs ultrasphériques. C. R. Math. Acad. Sci. 318, 161–164 (1994) MathSciNetzbMATHGoogle Scholar
  7. 7.
    Bakry, D., Bentaleb, A.: Extension of Bochner-Lichnérowicz formula on spheres. Ann. Fac. Sci. Toulouse 14(6), 161–183 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bakry, D., Émery, M.: Hypercontractivité de semi-groupes de diffusion. C. R. Math. Acad. Sci. 299, 775–778 (1984) zbMATHGoogle Scholar
  9. 9.
    Bakry, D., Émery, M.: In: Diffusions Hypercontractives, Séminaire de Probabilités, XIX, 1983/1984. Lecture Notes in Math., vol. 1123, pp. 177–206. Springer, Berlin (1985) Google Scholar
  10. 10.
    Beckner, W.: A generalized Poincaré inequality for Gaussian measures. Proc. Am. Math. Soc. 105, 397–400 (1989) MathSciNetzbMATHGoogle Scholar
  11. 11.
    Beckner, W.: Sobolev inequalities, the Poisson semigroup, and analysis on the sphere S n. Proc. Natl. Acad. Sci. USA 89, 4816–4819 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Beckner, W.: Sharp Sobolev inequalities on the sphere and the Moser-Trudinger inequality. Ann. Math. 138(2), 213–242 (1993) MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Bentaleb, A.: Développement de la moyenne d’une fonction pour la mesure ultrasphérique. C. R. Math. Acad. Sci. 317, 781–784 (1993) MathSciNetzbMATHGoogle Scholar
  14. 14.
    Bentaleb, A.: Inégalité de Sobolev pour l’opérateur ultrasphérique. C. R. Math. Acad. Sci. 317, 187–190 (1993) MathSciNetzbMATHGoogle Scholar
  15. 15.
    Bentaleb, A.: Sur l’hypercontractivité des Semi-groupes Ultrasphériques, Séminaire de Probabilités, XXXIII. Lecture Notes in Math., vol. 1709, pp. 410–414. Springer, Berlin (1999) Google Scholar
  16. 16.
    Bentaleb, A.: L’hypercontractivité des semi-groupes de Gegenbauer multidimensionnels—famille d’iné- galités sur le cercle. Int. J. Math. Game Theory Algebr. 12, 259–273 (2002) MathSciNetzbMATHGoogle Scholar
  17. 17.
    Bentaleb, A.: In: Sur les Fonctions Extrémales des Inégalités de Sobolev des Opérateurs de Diffusion, Séminaire de Probabilités, XXXVI. Lecture Notes in Math., vol. 1801, pp. 230–250. Springer, Berlin (2003) Google Scholar
  18. 18.
    Bentaleb, A., Fahlaoui, S.: Integral inequalities related to the Tchebychev semigroup. Semigroup Forum 79, 473–479 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Bentaleb, A., Fahlaoui, S.: A family of integral inequalities on the circle \({\bf S}^{1}\). Proc. Jpn. Acad., Ser. A, Math. Sci. 86, 55–59 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Berger, M., Gauduchon, P., Mazet, E.: Le Spectre d’une Variété Riemannienne. Lecture Notes in Mathematics, vol. 194. Springer, Berlin (1971) zbMATHGoogle Scholar
  21. 21.
    Bidaut-Véron, M.F., Véron, L.: Nonlinear elliptic equations on compact Riemannian manifolds and asymptotics of Emden equations. Invent. Math. 106, 489–539 (1991) MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Bolley, F., Gentil, I.: Phi-entropy inequalities and Fokker-Planck equations. In: Progress in Analysis and Its Applications, pp. 463–469. World Scientific, Hackensack (2010) Google Scholar
  23. 23.
    Bolley, F., Gentil, I.: Phi-entropy inequalities for diffusion semigroups. J. Math. Pures Appl. 93(9), 449–473 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Brock, F.: A general rearrangement inequality à la Hardy-Littlewood. J. Inequal. Appl. 5, 309–320 (2000) MathSciNetzbMATHGoogle Scholar
  25. 25.
    Carlen, E., Loss, M.: Computing symmetries, the logarithmic HLS inequality and Onofri’s inequality on S n. Geom. Funct. Anal. 2, 90–104 (1992) MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Chafaï, D.: Entropies, convexity, and functional inequalities: on Φ-entropies and Φ-Sobolev inequalities. J. Math. Kyoto Univ. 44, 325–363 (2004) MathSciNetGoogle Scholar
  27. 27.
    Funk, P.: Beiträge zur Theorie der Kegelfunktionen. Math. Ann. 77, 136–162 (1915) MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Gidas, B., Spruck, J.: Global and local behavior of positive solutions of nonlinear elliptic equations. Commun. Pure Appl. Math. 34, 525–598 (1981) MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Gross, L.: Logarithmic Sobolev inequalities. Am. J. Math. 97, 1061–1083 (1975) CrossRefGoogle Scholar
  30. 30.
    Hebey, E.: Nonlinear analysis on manifolds: Sobolev spaces and inequalities. Courant Lecture Notes in Mathematics, vol. 5. New York University Courant Institute of Mathematical Sciences, New York (1999) Google Scholar
  31. 31.
    Hecke, E.: Über orthogonal-invariante Integralgleichungen. Math. Ann. 78, 398–404 (1917) MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Latała, R., Oleszkiewicz, K.: In: Between Sobolev and Poincaré, Geometric Aspects of Functional Analysis. Lecture Notes in Math., vol. 1745, pp. 147–168. Springer, Berlin (2000) Google Scholar
  33. 33.
    Lieb, E.H.: Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities. Ann. Math. 118(2), 349–374 (1983) MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Mueller, C.E., Weissler, F.B.: Hypercontractivity for the heat semigroup for ultraspherical polynomials and on the n-sphere. J. Funct. Anal. 48, 252–283 (1982) MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Rosen, G.: Minimum value for c in the Sobolev inequality ϕ 3∥≤cϕ3. SIAM J. Appl. Math. 21, 30–32 (1971) MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Talenti, G.: Best constant in Sobolev inequality. Ann. Mat. Pura Appl. 110(4), 353–372 (1976) MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Weissler, F.B.: Logarithmic Sobolev inequalities and hypercontractive estimates on the circle. J. Funct. Anal. 37, 218–234 (1980) MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.CeremadeUniversité Paris-DauphineParis Cedex 16France
  2. 2.Departamento de Ingeniería Matemática and Centro de Modelamiento Matemático (UMI 2807 CNRS)Universidad de ChileSantiagoChile
  3. 3.Georgia Institute of TechnologyAtlantaUSA

Personalised recommendations